Elevation of aminotransferase levels is a rarely reported adverse effect of ondansetron. Increased aminotransferase levels, however, have been observed in patients receiving concurrent cisplatin chemotherapy and ondansetron. We describe a 44-year-old woman with no oncologic history or treatment with chemotherapy who received intravenous ondansetron on three separate occasions in the emergency department and subsequently experienced aminotransferase level abnormalities. Her baseline aspartate aminotransferase levels were within normal limits on each occasion, but increased to several times the upper limit of normal within 1 day of admission. After a diagnostic evaluation and drug review were performed, ondansetron appeared to be the most likely cause. On discontinuation of ondansetron, her aminotransferase levels trended downward, and the patient was discharged in stable condition. The Naranjo adverse drug reaction probability scale score for this event was 9, indicating that ondansetron was a definite cause of the elevated aminotransferase levels. Some studies describe a higher rate of increased aminotransferase levels in patients with cancer who are treated with ondansetron compared with those receiving metoclopramide. These elevations are not dose related and have not been associated with liver injury. Furthermore, the chemotherapeutic agent administered may play a role in aminotransferase level elevations. Since cisplatin was administered in most of these studies and is known to independently cause hepatotoxicity, the overall contribution of ondansetron to aminotransferase level elevation is not fully known. With the increased use of ondansetron outside of oncologic medicine, it is important that clinicians are aware of this rare adverse effect when determining the cause of elevated aminotransferase levels.
- Alanine aminotransferase
- Aspartate aminotransferase